All About Acetaminophen

Most Widely Used Pain Medication in the World

Bottle of acetaminophen
Scott Olson/Getty Images News

Acetaminophen (brand name Tylenol) is a widely used drug which is considered safe when used appropriately. It is imperative that acetaminophen be used exactly as directed. The chance for undesirable side effects is considerably less when directions are followed. Acetaminophen is available in products as the sole active ingredient, and in many products where it is not the sole active ingredient. It is a popular pain reliever and many, if not most, households have it on hand in their medicine cabinet.

Here are 10 things you should know and understand about acetaminophen.

Acetaminophen is a medication used for pain relief and fever reduction.

Acetaminophen is classified as an analgesic and antipyretic. It is the most widely used pain reliever and fever reducer in the world. Acetaminophen does not have anti-inflammatory properties though. Acetaminophen is used to help manage many health problems, including arthritis pain.

Acetaminophen is contained in more than 100 different products and combination products.

Acetaminophen is contained in countless pain formulations, cold products, sinus preparations, and more (e.g., Sinutab, Midol, Ultracet, Dristan). The wide availability of acetaminophen, sold over-the-counter and in prescription products, make it one of the most common drugs associated with intentional or accidental poisoning. If you take multiple products that contain acetaminophen and exceed the maximum allowable daily dose, serious side effects and potentially fatal consequences may occur.

The maximum allowable daily dose of acetaminophen is 4 grams (or 4000 mg) in adults and 90 mg/kg in children.

Acetaminophen is available as a tablet, chewable tablet, capsule, caplet, geltab, gelcap, extended-release tablet, or liquid suspension to be taken by mouth with or without food. It is also available as a suppository.

Regular strength Tylenol contains 325 mg of acetaminophen per pill. Extra strength Tylenol contains 500 mg of acetaminophen per pill. For adults, eight extra strength acetaminophen tablets is the maximum allowed per day. If you exceed that amount, you risk serious consequences.

In 2011, the FDA proposed changes to the maximum dosage for acetaminophen. On August 30, 2013, Johnson & Johnson announced that a warning would appear on the cap of bottles of Extra Strength Tylenol sold in the US starting in October of that year and on other Tylenol bottles in the months that followed. The warning was to inform the buyer that over-the-counter drugs containing acetaminophen can cause sudden liver failure when too much is taken.

You must be aware of the cumulative effect when taking various products which contain acetaminophen.

As previously explained, many products contain acetaminophen. It is your responsibility to add up the amount of acetaminophen that you are ingesting daily. Even if taking acetaminophen from more than one product, add the total amount to be sure you are not exceeding the daily allowable dose. For example, if you take two Norco 10-325 per day, that is equal to 650 mg acetaminophen since one Norco contains 325 mg acetaminophen.

Norco contains hydrocodone and acetaminophen. If, in addition to Norco for pain, you also take cold or sinus medication which contains acetaminophen, you must add the total amount ingested (i.e., add up the acetaminophen in both Norco and the cold medication) in order to be certain you stay within the cumulative limit. The label on Tylenol recommends that you not take more than one product at a time which contains acetaminophen to ensure that you won't exceed maximum allowable dosages.

Drinking alcoholic beverages while taking acetaminophen is not advised.

If you drink three or more alcoholic beverages every day or have had alcoholic liver disease, ask your doctor if you can take acetaminophen.

The combination of alcohol and acetaminophen can be seriously damaging to the liver, with possible fatal outcomes.

Acetaminophen side effects can be serious. Know when you should call your doctor instead of assuming the problem will disappear.

Certain side effects may be signs of an allergic reaction or a situation that requires immediate medical attention, such as:

  • Rash
  • Hives
  • Itching
  • Swelling
  • Hoarseness
  • Difficulty breathing
  • Difficulty swallowing

In 2013, the FDA warned about rare serious skin reactions that can occur with acetaminophen. According to the FDA, "Stevens-Johnson Syndrome and toxic epidermal necrolysis are the two most serious skin reactions linked in rare cases to acetaminophen. They usually require hospitalization and can cause death." A third skin reaction, acute generalized exanthematous pustulosis, usually resolves within two weeks of stopping the medication. Warnings about these skin reactions were added to the label of acetaminophen. Even if you have taken acetaminophen without a problem, serious skin reactions can occur at any time.

Symptoms associated with acetaminophen overdose can be serious and require immediate medical attention.

The symptoms associated with overdose can occur whether it is accidental or not:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Confusion
  • Sweating
  • Extreme fatigue
  • Unusual bleeding or bruising
  • Pain in stomach (especially upper right portion)
  • Yellowish skin or eyes
  • Flu-like symptoms
  • Diarrhea
  • Irregular heartbeat

There are recommendations and guidelines for how long you should take acetaminophen if you are self-treating.

Recommendations suggest that you may take acetaminophen for up to 3 days when treating a fever, and for up to 10 days when treating pain. If symptoms persist beyond that time frame, consult with a doctor to see if you should continue with acetaminophen or change your treatment plan.

Acetaminophen is classified as FDA Pregnancy Category B, meaning, it is unlikely the drug would harm an unborn baby.

If you are pregnant, do not take acetaminophen without discussing it with your doctor. Acetaminophen passes into breast milk. Though it is considered safe to use during breastfeeding, discuss it with your doctor.

When used as directed, acetaminophen is considered generally safe. That's the bottom line.

When taken according to directions, side effects from acetaminophen are rare. The most serious side effect is liver damage. Kidney toxicity is also a possibility. The risk of liver damage increases with:

  • Large doses of acetaminophen
  • Chronic use of acetaminophen
  • Concomitant use of acetaminophen with alcohol or with other drugs which can also potentially cause liver damage

A Word From Verywell

The fact that acetaminophen is sold as an over-the counter pain reliever doesn't mean it is without possible side effects, including some that are potentially severe. As with any medication the benefits and risks should be weighed. While the medication is very effective as a pain reliever for some people, study results published in the Lancet (March 2016) suggested that acetaminophen is no more effective than placebo for treating hip or knee pain from osteoarthritis. If you are going to take acetaminophen, pay attention to the directions and safety warnings.

Sources:

Acetaminophen. Drugs.com. Modified March 2017.

Acetaminophen. MedlinePlus. Revised 08/15/2014.

Da Costa et al. Effectiveness of non-steroidal anti-inflammatory drugs for the treatment of pain in knee and hip osteoarthritis: a network meta-analysis. The Lancet. Published online 03/17/2016.

FDA Warns of Rare Acetaminophen Risk. FDA. 08/01/2013.

Continue Reading